Alert archive / Texas / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 113, NWS San Angelo, TX

May 24, 2022McCulloch County, San Saba County, Texas

NWS San Angelo, TX issued this severe thunderstorm warning at May 24, 2022, 6:35 PM CDT for McCulloch County, San Saba County, Texas. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 24, 2022, 6:35 PM CDT (23:35 UTC)
Expired
May 24, 2022, 7:30 PM CDT
In force
55 min
Issued by
NWS San Angelo, TX
Area
Storm-based polygon
Damage threat
Considerable
Hail
1.0 in
Wind
70.0 mph

Counties McCulloch County, TX, San Saba County, TX

The radar

The San Angelo radar (KSJT), 136 km from the middle of the area, began a volume at 23:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 24, 2:38 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 11.6 hours before the alert went out and 250 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2022-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 268 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2022-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 154 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
268 J/kg
Mixed-layer CIN
-117 J/kg
Mixed-layer LCL
632 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
154 m²/s²
0-3 km storm-relative helicity
334 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.3

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 1:31 PM CDT, 5 hours 4 minutes earlier.

Area forecast discussion, May 24, 1:31 PM CDT, 5 hours 4 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
131 PM CDT Tue May 24 2022

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(This evening through Wednesday)
Issued at 130 PM CDT Tue May 24 2022

...Severe Weather Outbreak Possible This Afternoon and Evening...

The latest mesoanalysis indicates an outflow boundary along a San
Angelo to Brownwood line. A dryline was located west of our area
in the Trans Pecos. The warm sector was located across the
southern half of the area with SBCAPES of 1500 to 2000 J/kg,
locally 2500 J/kg. The effective shear is strong, 35 to 45 knots.

The Hi-Res models indicates initial storms will be supercells
developing, mainly across the Concho Valley and Northern Edwards
Plateau late this afternoon and early evening. These storms may
produce very large hail, damaging winds and isolated tornadoes.
Then a QLCS system will move east-southeast across much of the
area this evening and exiting the southern part of the area by
midnight. The main hazards will be damaging winds and hail with
these storms. Also, localized flash flooding is possible due to
heavy rainfall and possible training of storms. Look for isolated
to scattered showers and a few thunderstorms after midnight and
then a dry forecast for Wednesday. Look for nice weather on
Wednesday with highs in the 70s to lower 80s.

&&

.LONG TERM...
(Wednesday night through next Monday)
Issued at 130 PM CDT Tue May 24 2022

By Wednesday night, showers and storms will be along the TX
coast, and our area will be under the influence of northwest flow
aloft, resulting in drying and clearing conditions. With clear
skies, dry air, and light winds, lows will be able to drop into
the lower 50s to around 60 degrees, well below normal values.

A warm-up is still anticipated from Thursday through the weekend,
as upper level ridging and the low level thermal ridge move back
into the area. By Saturday, triple digit heat is expected at most
locations north of an Ozona to San Saba line. Winds are also
expected to pick up out of the southwest from Saturday through the
first half of next week, resulting in increased fire weather
concerns.

&&

.AVIATION...
(18Z TAFS)
Issued at 1205 PM CDT Tue May 24 2022

Expect isolated to scattered thunderstorms from mid afternoon
through midnight. The conditions are favorable based on
instability and vertical wind shear that some storms may be
severe. Going with the most aggressive for the KSJT/KABI
terminals with TEMPO wind gusts to 40 knots in TSRA early this
evening. Otherwise have VCTS at the remaining terminals. A cold
front will move through this evening with north winds expected
behind the front. Otherwise, expect mainly VFR for the next 24
hours. However, some patchy low clouds are possible for a few
hours Wednesday morning.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene     54  77  52  88 /  60   0   0   0
San Angelo  55  81  53  92 /  60   0   0   0
Junction    59  80  54  91 /  70  10   0   0
Brownwood   56  78  52  88 /  80   0   0   0
Sweetwater  52  78  55  90 /  40   0   0   0
Ozona       57  80  56  89 /  60   0   0   0
Brady       58  78  54  89 /  80  10   0   0

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...21
LONG TERM....20
AVIATION...21
Hazardous weather outlook, May 24, 1:20 PM CDT, 5 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
120 PM CDT Tue May 24 2022

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-251830-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
120 PM CDT Tue May 24 2022

This Hazardous Weather Outlook is for portions of west central
Texas.

.DAY ONE...This Afternoon and Tonight

Severe thunderstorms are possible across all of West Central Texas
this afternoon and overnight. The main hazards will be very large
hail and damaging winds, although isolated tornadoes are also
possible. In addition, heavy rainfall may result in localized
flash flooding.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

The threat for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

In the hours before

Local storm report, May 24, 5:45 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
545 PM CDT TUE MAY 24 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HAIL             3 N KNICKERBOCKER       31.31N 100.63W
05/24/2022  E2.75 INCH       TOM GREEN          TX   PUBLIC

&&

SN
Local storm report, May 24, 5:56 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
556 PM CDT TUE MAY 24 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0553 PM     HAIL             BROOKESMITH             31.55N 99.12W
05/24/2022  E1.75 INCH       BROWN              TX   PUBLIC

&&

SN
Local storm report, May 24, 6:13 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
613 PM CDT TUE MAY 24 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0539 PM     TSTM WND DMG     1 NNE WINCHELL          31.49N 99.15W
05/24/2022                   BROWN              TX   LAW ENFORCEMENT

            THREE POWER POLES WERE BLOWN DOWN AND THREE
            POWER POLES WERE SNAPPED.

&&

19
Special weather statement, May 24, 6:23 PM CDT, 12 minutes before
Special Weather Statement
National Weather Service San Angelo TX
623 PM CDT Tue May 24 2022

TXZ077-078-250015-
Schleicher TX-Sutton TX-
623 PM CDT Tue May 24 2022

...A strong thunderstorm will impact portions of southeastern
Schleicher and northwestern Sutton Counties through 715 PM CDT...

At 623 PM CDT, Doppler radar was tracking a strong thunderstorm over
Sonora, moving northeast at 45 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Sonora, Eldorado, The Intersection Of I-10 And Ranch Road 1989, Us-
277 Near The Sutton-
Schleicher County Line and The Intersection Of Ranch Road 2596 And
Ranch Road 864.

This includes Interstate 10 between Mile Markers 390 and 409.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
west central Texas.

&&

LAT...LON 3047 10066 3061 10082 3099 10052 3073 10013
TIME...MOT...LOC 2323Z 230DEG 38KT 3060 10067

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

AJW
Local storm report, May 24, 6:25 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
625 PM CDT TUE MAY 24 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HAIL             4 SSE BROWNWOOD         31.66N 98.96W
05/24/2022  E1.00 INCH       BROWN              TX   PUBLIC

            TREES ALSO BLOWN DOWN, AND FLOODING INTO A
            GARAGE.

&&

SN
Local storm report, May 24, 6:33 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
633 PM CDT TUE MAY 24 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     HAIL             ZEPHYR                  31.68N 98.80W
05/24/2022  E1.00 INCH       BROWN              TX   PUBLIC

&&

SN

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 3:04 PM CDTSevere Thunderstorm WarningSJTIrion, Tom Green41 min
May 24, 3:21 PM CDTSevere Thunderstorm WarningSJTCoke, Sterling, Tom Green54 min
May 24, 3:37 PM CDTSevere Thunderstorm WarningSJTCrockett53 min
May 24, 3:41 PM CDTSevere Thunderstorm WarningSJTIrion, Tom Green49 min
May 24, 3:42 PM CDTSevere Thunderstorm WarningSJTColeman, Concho, Runnels63 min
May 24, 3:50 PM CDTSevere Thunderstorm WarningSJTCrockett55 min
May 24, 4:03 PM CDTSevere Thunderstorm Warning Destructive damage threatSJTIrion, Tom Green42 min
May 24, 4:28 PM CDTSevere Thunderstorm WarningSJTCrockett, Sutton62 min
May 24, 4:30 PM CDTFlash Flood Warning Considerable damage threatSJTTom Green3 hr
May 24, 4:34 PM CDTAreal Flood AdvisorySJTColeman, Concho, Runnels3 hr
May 24, 4:34 PM CDTSevere Thunderstorm Warning Considerable damage threatSJTBrown, Coleman56 min
May 24, 4:39 PM CDTSevere Thunderstorm Warning Considerable damage threatSJTCrockett, Schleicher, Tom Green39 min
May 24, 4:41 PM CDTSevere Thunderstorm WarningSJTConcho, Tom Green49 min
May 24, 4:45 PM CDTSevere Thunderstorm WarningSJTCrockett, Schleicher, Sutton60 min
May 24, 4:49 PM CDTTornado WarningSJTBrown, Coleman41 min
May 24, 4:57 PM CDTSpecial Weather StatementSJTTom Green48 min
May 24, 5:15 PM CDTSevere Thunderstorm WarningSJTConcho, McCulloch45 min
May 24, 5:24 PM CDTSevere Thunderstorm WarningSJTColeman, Concho, Runnels28 min
May 24, 5:28 PM CDTSevere Thunderstorm Warning Destructive damage threatSJTBrown, Coleman62 min
May 24, 5:46 PM CDTSevere Thunderstorm WarningSJTColeman, Concho29 min
May 24, 5:53 PM CDTTornado WarningSJTBrown52 min
May 24, 6:04 PM CDTSevere Thunderstorm WarningSJTBrown, Coleman, McCulloch, San Saba41 min
May 24, 6:06 PM CDTFlash Flood Warning Considerable damage threatSJTBrown, Coleman, Concho, McCulloch3 hr
May 24, 6:23 PM CDTSpecial Weather StatementSJTSchleicher52 min
May 24, 6:28 PM CDTFlash Flood Warning Considerable damage threatSJTBrown, Concho, McCulloch3 hr
May 24, 6:33 PM CDTSevere Thunderstorm Warning Considerable damage threatSJTCoke, Irion, Sterling, Tom Green57 min
May 24, 6:42 PM CDTTornado WarningSJTSterling33 min
May 24, 6:45 PM CDTSpecial Weather StatementSJTTom Green45 min

Nearby

Severe Thunderstorm Warnings in Texas, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.